Idaho, 2012

Hail and Damaging Wind in Idaho, June 23, 2012

June 23, 2012 · NWS OTX · 3 events in 1 county or zone

A mid-level impulse ejecting from a deep area of low pressure along the Washington Coast tracked through the Inland Northwest during the afternoon hours of June 23rd. The mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, some which reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A mid-level impulse ejecting from a deep area of low pressure along the Washington Coast tracked through the Inland Northwest during the afternoon hours of June 23rd. The mid-level energy encountered a very moist and unstable air mass in place resulting in scattered thunderstorms, some which reached severe limits. Large hail and damaging winds were the main threat with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 23, 3:41 PM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 3:41 PM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
441 PM PDT Sat Jun 23 2012

.SYNOPSIS...
Showers and thunderstorms are expected over the Pacific Northwest
and northern Rockies again today and tonight. Some of the
thunderstorms could be strong and capable of producing heavy rain
and gusty winds. Showers should be more scattered on Sunday and
Monday, and mainly limited to the mountainous areas of the Inland
Northwest. There is a good chance that Tuesday will be cool, rainy
and breezy as a vigorous low pressure system moves through the
region. A warming and drying trend is likely Wednesday through
Saturday.

&&

.DISCUSSION...
Tonight and Sunday: Another active evening in store. Large low
pressure system continues to send short waves through our area
with moist southerly flow. One wave fired severe convection this
morning over northeast WA. That convection died off but more is
just starting to develop. SPC has this area in a slight risk for
this evening. HRRR suggests that this convection will move
north/east of our area in the next few hours.  Meanwhile another
short wave has created a line of convection that has moved into
south- central WA. PDT has already warned on the storm near Walla
Walla. HRRR predicts this storm to move onto the Palouse for the
next couple of hours.

Behind this there is still additional showers/storms over central
OR that will move into our area tonight. While we will be lacking
the daytime heating the continued support from aloft means that
this activity probably won't just shut off with sunset.

Shower activity on Monday should be confined to the northern
Mountains. Thunderstorms are still a possibility but the strongest
storms should be well to our north and east.  RJ

Sunday night through Monday: Deep upper level pressure system will
continue to spin off the Northwest coastline. An upper level wave
rotating around the low on Sunday will head north of the region
as some short wave ridging of higher pressure moves into the
region. This will result in much of the region drying out and
warming up a bit for Monday. We will remain very unstable with
CAPEs across eastern Washington and the Idaho Panhandle 400-800
J/KG. However, this instability will come with around 20-80 J/KG of
convective inhibition (CIN). Models do not show any waves of energy
moving across the region on Monday afternoon with the short wave
ridging, thus I do not think we will be able to realize this
convective energy. The mountains will have the best shot at some
showers. The Panhandle mountains will have the easiest time to
break the cap with around 20 J/KG of CIN. We may see a
thunderstorm or two across these mountains, thus I left a slight
chance of thunderstorms here.

Monday night into Tuesday: The upper level low pressure system
offshore will finally push into the region as it moves off to the
northeast through Oregon and finally into British Columbia/Alberta
by Tuesday night. Models continue to indicate a moist and very
dynamic system as the low passes through the region. We will see
an increasing chance for showers late Monday night with the bulk
of the rainfall moving through during the day on Tuesday.
Considering the good agreement between models and the high
precipitation amounts being produced, I bumped up POPs and QPF
values significantly. The Okanogan Highlands over to the northern
Panhandle will likely pick up to around 0.50 to 1.0 inch Tuesday
into Tuesday night. Some instability accompanying the low pressure
passage may result in some thunderstorms across the eastern two-
thirds of the region. Temperatures on Tuesday will be much colder
with this system. /SVH

Tuesday night through Saturday: Closed low will continue to exit
the region as a ridge builds across the intermountain west.
Tuesday night residual showers are possible, mainly along the
US/Canadian border. After that, we dry out and start to warm
up. There is some model discrepancy about what to do Friday and
the weekend. The previous four runs of the ECMWF showed a
negatively tilted trough moving across the area starting Friday
afternoon. However, the latest run holds the ridge strong, and is
more like the GFS. Kept some mountain showers across the north
and cascades through Saturday given the uncertainty at this time.
Temperatures Wednesday will start to increase, but still be
several degrees below average. Then Thursday through Saturday we
will see temperatures at least average, with Friday being the
warmest day with temps about 5 degrees above average for this time
of the year. /Nisbet

&&

.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will continue to move
into and across the inland northwest through this evening.
Brief MVFR/IFR conditions are possible with these showers and
thunderstorms.  Abundant clouds tonight should prevent the formation
of widespread fog or stratus but localized MVFR cig/vis is possible.
The threat of thunder will decrease after midnight, and
be confined to mainly Idaho.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  76  53  81  54  62 /  60  30  10  10  30  80
Coeur d'Alene  56  76  53  82  53  61 /  70  40  10  10  30  80
Pullman        53  74  51  79  51  64 /  60  10  10  10  40  80
Lewiston       59  84  58  86  59  72 /  40  10  10  10  40  70
Colville       53  76  51  85  53  61 /  70  60  10  10  30  90
Sandpoint      55  75  49  80  51  57 /  80  60  10  20  20  90
Kellogg        53  76  53  82  52  57 /  70  30  10  20  40  90
Moses Lake     54  81  52  84  56  71 /  20  20   0  10  40  50
Wenatchee      54  78  54  81  56  68 /  30  20   0   0  40  40
Omak           52  78  50  84  54  68 /  50  60  10  10  30  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 23, 5:26 AM PST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PDT SAT JUN 23 2012

IDZ001>004-026-027-WAZ037-038-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED
SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS
MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH.
PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-241330-
EAST SLOPES NORTHERN CASCADES-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL
AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING
ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO
MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031>036-041-043-044-241330-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE
STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE
RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE
FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 1:14 PM PST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
214 PM PDT SAT JUN 23 2012

WAZ034-035-232200-
LINCOLN WA-GRANT WA-ADAMS WA-
214 PM PDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN GRANT COUNTY IN CENTRAL WASHINGTON
  WESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 300 PM PDT

AT 211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTHELLO..MOVING NORTH AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   WARDEN...
   MOSES LAKE...

LAT...LON 4754 11932 4741 11863 4676 11906 4678 11929
TIME...MOT...LOC 2114Z 195DEG 46KT 4691 11913

SB
Local storm report, Jun 23, 2:33 PM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
333 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             12 SSE LA CROSSE        46.65N 117.78W
06/23/2012  E0.50 INCH       WHITMAN            WA   PUBLIC

&&

JL
Local storm report, Jun 23, 2:46 PM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
346 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             13 NW POMEROY           46.61N 117.79W
06/23/2012  E0.88 INCH       GARFIELD           WA   PUBLIC

            PUBLIC REPORT

&&

JL
Local storm report, Jun 23, 3:46 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
446 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             4 NW RUBY               48.56N 117.35W
06/23/2012  E1.00 INCH       PEND OREILLE       WA   PUBLIC

            PUBLIC REPORT

1020 AM     HAIL             6 NNW RUBY              48.60N 117.34W
06/23/2012  E1.00 INCH       PEND OREILLE       WA   PUBLIC

            PUBLIC REPORT

&&

JL
Special weather statement, Jun 23, 5:06 PM PST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
606 PM PDT SAT JUN 23 2012

WAZ031-032-240130-
GARFIELD WA-ASOTIN WA-
606 PM PDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  ASOTIN COUNTY IN SOUTHEAST WASHINGTON
  EAST CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON

UNTIL 630 PM PDT

AT 559 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF CLARKSTON..MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN ASOTIN COUNTY...
  RURAL EASTERN GARFIELD COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4613 11740 4655 11740 4651 11723 4647 11723
      4642 11720 4643 11716 4642 11710 4643 11706
      4642 11703 4635 11707 4634 11702 4627 11698
      4608 11715
TIME...MOT...LOC 0105Z 216DEG 19KT 4620 11721

MJF
Local storm report, Jun 23, 5:42 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
642 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 W CLARKSTON           46.42N 117.11W
06/23/2012  E1.50 INCH       ASOTIN             WA   PUBLIC

            PUBLIC REPORT

&&

JL

The radar

The Spokane radar (KOTX), 154 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nez Perce

When
June 23, 5:55 PM PST to 6:03 PM PST
Where
Nez Perce County, 4 mi S of Lewiston
Measured
1 in hail
Reported by
Public
Coordinates
46.362, -117.020

Hail, Nez Perce

When
June 23, 6:00 PM PST to 6:10 PM PST
Where
Nez Perce County, 1.68 mi SW of Lewiston Orchards
Measured
0.75 in hail
Reported by
Public
Coordinates
46.350, -116.970

Thunderstorm Wind, Nez Perce

When
June 23, 6:03 PM PST to 6:13 PM PST
Where
Nez Perce County, 7.05 mi NNE of East Lewiston
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.510, -116.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386704, 386696, 386699.